Hail, Phillips
- When
- July 20, 1:20 AM MST
- Where
- Phillips County, 4 mi E of Haxtun
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.633, -102.533
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 19, 2:30 PM MST, 10 hours 50 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 330 PM MDT SAT JUL 19 2003 SHORT TERM DISCUSSION...SHORTWAVE IN CNTRL WY ROUNDING TOP OF UPR RIDGE NOW MAKING ITS TURN SEWRD. ETA...GFS AND RUC SHOW SHORT WAVE DYNAMICS PASSING OVER NERN COLORADO THIS EVENING 00Z-06Z. HEAT DRIVEN T-STORMS ALREADY OVR THE FRONT RANGE THE FIRST ROUND. LIGHT NWLY FLOW ALOFT WILL CARRY THESE STORMS OUT OVR THE I-25 URBAN CORRIDOR NEXT 1-3 HRS WHERE SFC CAPES CURRENTLY IN THE 1100-1500 J/KG RANGE...WITH A BULLS EYE OF HIGH CAPES OVER ERN LARIMER CTY. HWVR DEWPTS IN SRN PORTIONS OF THE URBAN CORRIDOR HAVE BEEN SLOWLY DECREASING WITH DEWPT AT DENVER GOING FM 16C TO 11C IN PAST COUPLE OF HRS. SUSPECT THIS ONLY A TEMPORARY TREND. DVLPMNT OF ELY LOW LVL FLOW JUST AHEAD OF SHORTWAVE SHOULD RETURN DEWPTS TO NR 60F UP AGAINST FTHLS ERLY THIS EVENING. EVEN SO AT THIS TIME BLV THREAT FOR FLASH FLOODING IS LOW IN AND NEAR THE FOOTHILLS WITH STORM MOTIONS FASTER THAN LAST EVENING. MAIN WX CONCERN TONIGHT IS ALONG A WIND SHEAR AXIS STRETCHING NEWRD FM WRN ELBERT CTY TO SEDGWICK CTY. RAPIDLY DVLPG CU ALONG THIS SHEAR AXIS IS LIKELY WHERE A FEW T-STORMS MAY REACH SVR CRITERIA. DAY1 OUTLOOK FM SPC HAS MOST OF NERN COLORADO IN A SLIGHT RISK AREA. HAIL AND STRONG DAMAGING WINDS BIGGEST THREAT. SLOW STORM MOVEMENTS MAY ALSO CAUSE HVY RAINFALL/ 1-2 INCH AMTS/. SHOULD SEE AN EARLIER END TO STORM ACTIVITY TONIGHT ONCE SHORT WAVE BLOWS THROUGH AND TEMPS BEGINING WARMING ALOFT. SUNDAY...LOOKS SOMEWHAT DRIER AND WARMER WITH THE UPR RIDGE INCHING EASTWARD OVR THE STATE AGAIN. YET ENOUGH LOW LVL MOISTURE STILL AROUND TO PRODUCE AT LEAST ISOLATED STORM COVERAGE LATE IN THE DAY. BAKER LONG TERM DISCUSSION...THE PERSISTENT LATE SUMMER WX PATTERN OVR THE SWRN U.S. WITH A DIRTY UPR RIDGE CENTERED OVR THE GREAT BASIN. NERN CO WL BE LEFT UNDER LGT/MOD NWLY FLOW ALOFT THRU NEXT WEEKEND. SHORT WAVE TROFS MOVING OVR THE TOP OF THE RIDGE WL PRODUCE AFTN AND EVENING SHOWER ACTIVITY FM THE MTNS EWD WITH STRENGTH OF SHOWERS DETERMINED BY THE PRESENCE OF LOW LVL MSTR AND PSBL BNDRYS ON THE PLAINS. A SURGE OF COOLER AIR WL DROP INTO THE AREA SUN AFTN AND EVENING WHICH MAY SET THE STAGE FOR A BIT MORE THUNDERSTORM ACTIVITY MON AFTN...BUT WELL DEAL WITH THOSE DETAILS TMRW. 850 MB TEMP FIELDS ON WED AND THURS INDICATE A RETURN TO HIGHS IN THE MID/UPR 90S ON THE PLAINS. WITH THE PRESENCE OF THE MID LVL MSTR THRU THE WEEK...WARM TEMPS WL PROBABLY NOT BE ENOUGH TO STOP SHOWERS FROM DVLPG. THE OTHER THREAT FROM THE SHOWERS IS GOING TO BE PSBL HVY RAINS AS THE STORMS MAY BE SLOW MOVERS. KDRBY .DEN...NONE.
COZ030>051-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1115 AM MDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE FRONT RANGE WILL SEE SHOWERS AND THUNDERSTORMS FORM FIRST EARLY THIS AFTERNOON. STORMS SHOULD BEGIN FORMING OVER THE FRONT RANGE SHORTLY AFTER THE NOON HOUR. THEN LIGHT NORTHWEST WINDS ALOFT WILL CARRY THESE STORMS OVER THE I-25 URBAN CORRIDOR AND WESTERN PORTIONS OF THE MONUMENT RIDGE BETWEEN 1 AND 3 PM. OUTFLOW BOUNDARIES PRODUCED BY THIS INITIAL WAVE OF CONVECTION SHOULD PUSH BACK INTO THE SOUTHERN FOOTHILLS LATE AFTERNOON. THUNDERSTORMS OVER THIS AREA...INCLUDING THE HAYMAN WILDFIRE BURN AREA...WILL BE SLOW MOVING CAPABLE OF RAIN AMOUNTS RANGING FROM 0.5 TO 1.5 INCHES IN A SHORT PERIOD. THIS COULD CAUSE WATER LEVELS TO RISE TO BANKFULL IN CREEKS AND STREAMS IN THE AREA. HOWEVER...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AT THIS TIME. FARTHER OUT ON THE NORTHEAST PLAINS...ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF BRIEF HEAVY RAIN...HAIL AND WIND GUSTS TO AS HIGH AS 60 MPH. STORM ACTIVITY SHOULD END IN ALL AREAS BY AROUND MIDNIGHT. MOISTURE AND INSTABILITY ASSOCIATED WITH A MID-LEVEL WEATHER DISTURBANCE MOVING OVER WESTERN WYOMING LATE THIS MORNING WILL PASS OVER NORTHEAST COLORADO MID TO LATE THIS AFTERNOON. SURFACE DEWPOINTS ON THE PLAINS IN THE UPPER 50S AND LOWER 60S AND LIGHT EAST WINDS WILL COMBINE WITH THIS FEATURE TO PRODUCE THE EXPECTED THUNDERSTORM ACTIVITY LATER TODAY. STORMS SHOULD END SOONER THIS EVENING AS WARMER AND MORE STABLE AIR ASSOCIATED WITH HIGH PRESSURE ALOFT WILL MOVE IN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST EACH DAY. THE POTENTIAL WILL EXIST EACH DAY FOR THE THUNDERSTORMS THAT DEVELOP TO BE SLOW MOVING AND PRODUCERS OF LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY TO REPORT HEAVY RAINFALL TOTALS AND ANY STREET OR SMALL STREAM FLOODING THAT MAY OCCUR AFTER 2 PM THIS AFTERNOON. BAKER/DANKERS
The Goodland radar (KGLD), 158 km away, was scanning. The volume nearest the first event began at 08:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368267.